North Carolina, 2014

Rip Current in North Carolina, May 31, 2014

May 31, 2014 · NWS ILM · 1 event in 1 county or zone

A man was pulled out to sea in a rip current at Carolina Beach and drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A man was pulled out to sea in a rip current at Carolina Beach and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 31, 2:20 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, May 31, 2:20 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
320 PM EDT SAT MAY 31 2014

.SYNOPSIS...
LOW HUMIDITY AND SLIGHTLY COOLER THAN NORMAL WEATHER WILL LAST INTO
SUNDAY. A GRADUAL INCREASE IN HUMIDITY WILL BEGIN ON MONDAY AND
TEMPERATURES WILL TREND BACK TOWARDS NORMAL. A COLD FRONT MAY
APPROACH LATE IN THE WEEK OR WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3:00 PM SATURDAY...SHOWER ACTIVITY NOW MAINLY CONFINED TO OUR
SOUTHERNMOST COUNTIES OF WILLIAMSBURG AND GEORGETOWN. SHOWERS THERE
ARE CONCENTRATED ALONG A COLD FRONT...WHICH SEEMS TO HAVE STALLED
OVER THE SOUTHERN PORTION OF THE FORECAST AREA. THE FRONT IS SHOWING
SIGNS OF DROPPING BACK SOUTH THROUGH...AND THE SHOWERS WILL FOLLOW
ALONG WITH IT. CLOUD COVER IS CLEARING FROM NORTH TO SOUTH AS HIGH
PRESSURE BUILDS DOWN FROM NEW ENGLAND. WE CAN EXPECT THIS TREND TO
CONTINUE THROUGH THE NEAR TERM...WITH SKIES CLEARING FROM NORTH TO
SOUTH AS DRIER AIR MOVES IN POST-FROPA. MODEST CAA WILL BRING US
OVERNIGHT LOWS THAT ARE BELOW AVERAGE...WITH READINGS DROPPING TO
THE UPPER 50S AND LOWER 60S MOST PLACES BY DAYBREAK ON SUNDAY.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...VERY QUIET AND PLEASANT WEATHER ON TAP FOR THE
SHORT TERM. HIGH PRESSURE CENTERED NORTH OF THE REGION TO BE
FUNNELING IN SLIGHTLY COOL AND CONSIDERABLY DRY DEWPOINTS ON A LIGHT
NE WIND. UPPER LEVEL RIDGE OVERHEAD PROVIDES DRY AIR ALOFT FOR
PLENTY OF SUNSHINE. GOOD SETUP FOR HEAT TO RADIATE FREELY FROM THE
EARTH TO THE ATMOSPHERE SUNDAY NIGHT AND LOOKING FOR LOWS TO DROP
INTO THE 50S. THE SURFACE HIGH BUILDS OVER THE AREA ON MONDAY WHILE
THE MID LEVEL RIDGE FLATTENS SOME. TEMPERATURES MAY REBOUND A FEW
DEGREES BY DAY AND A FEW CLOUDS MAY DEVELOP AS MOISTURE POOLS
BENEATH SUBSIDENCE INVERSION AROUND 5KFT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...SURFACE HIGH OVER THE WESTERN ATLANTIC AND
FLAT/ELONGATED MID LEVEL RIDGE OVER THE SOUTHERN CONUS WILL BE THE
DOMINANT FEATURES FOR MUCH OF THE PERIOD. FLAT RIDGING ALOFT WILL
PROVIDE LITTLE SUBSIDENCE AS THE SURFACE HIGH CONTINUES TO PUMP
WARMTH AND MOISTURE INTO THE SOUTHEAST. THIS WILL LEAD TO A STEADY
INCREASE IN POP AND TEMPS DURING NEXT WEEK. LATER IN THE WEEK
DEVELOPMENT OF THE PIEDMONT TROUGH INCREASES PRECIP POTENTIAL...AS
DOES THE ARRIVAL OF A WEAKENING COLD FRONT AS THE PERIOD ENDS. IT IS
HARD TO TIME ANY FEATURES RELATED TO ENHANCING CONVECTION...FOR
EXAMPLE SHORTWAVES OR WEAK SURFACE BOUNDARIES...THIS FAR IN ADVANCE.
FOR NOW WILL NOT ACCOUNT FOR THESE FEATURES WHICH COULD ENHANCE POP
ON ANY GIVEN DAY. ALSO WORTH NOTING THE OPERATIONAL GFS CONTINUES TO
DEVELOP A TROPICAL SYSTEM IN THE GULF OF MEXICO LATE NEXT WEEK. IT
IS REALLY THE ONLY MODEL TO DO SO. THE ECMWF AND ITS ENSEMBLES...AS
WELL AS THE GFS ENSEMBLES...AND THE CANADIAN ALL HAVE A MUCH WEAKER
SURFACE LOW. FOR NOW WILL IGNORE OPERATIONAL GFS SOLUTION. TEMPS
NEAR CLIMO AT THE START OF THE PERIOD CREEP ABOVE CLIMO THROUGH SAT.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...FRONT CONTINUES TO DRIFT TO THE SOUTH. THE SOUTHERN
TERMINALS SHOULD BE OUT OF THE PRECIP SHORTLY AFTER TAF
ISSUANCE...AROUND 19Z. CONDITIONS IN THE PRECIP WILL BE
PREDOMINATELY MVFR. LOOK FOR CLEARING SKIES BY LATE AFTERNOON AS THE
FRONT DROPS SOUTH OF THE CWA WITH NORTHEAST FLOW. WINDS WILL LIKELY
STAY ABOVE 6 KTS OVERNIGHT...WITH LITTLE TO NO FOG EXPECTED.
SUNDAY...A NICE DAY WITH ONLY SCATTERED HIGH CLOUDS IN STORE.
NORTHEAST WINDS WILL CONTINUE AROUND 10 KTS WITH HIGH PRESSURE
CENTERED OVER THE NORTHEAST STATES.

EXTENDED OUTLOOK...VFR CONDITIONS EXPECTED THROUGH MONDAY. MORNING
FOG/STRATUS POSSIBLE TUESDAY. LOW CONFIDENCE FOR SCATTERED SHOWERS
TUESDAY NIGHT THROUGH THURSDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3:00 PM SATURDAY...HIGH PRESSURE DROPPING DOWN FROM THE NORTH
WILL KEEP WINDS EAST TO NORTHEASTERLY THROUGH THE NEAR TERM. A COOL
SURGE OVERNIGHT WILL KICK WINDS UP TO AROUND 15 KTS FOR MOST OF OUR
WATERS OVERNIGHT...WITH 15 TO 20 KTS POSSIBLE FOR OUR SOUTHERNMOST
WATERS. SEAS MAY BUILD TO 3 TO 5 FT FOUR THESE VERY SOUTHERN
WATERS...SO WILL BE POSTING SCEC HEADLINES FOR THAT AREA.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...NORTHEAST WINDS ON SUNDAY AS HIGH PRESSURE
CENTERED NORTH OF THE REGION OVER THE MIDATLANTIC/NATIONS CAPITAL. 6
FT SEAS MAY BE LURKING OUTSIDE OF THE 20NM BORDER OF THE FORECAST
ZONES BUT AN ADVISORY IS NOT ANTICIPATED AT THIS TIME. SIMILARLY THE
LARGELY COAST-PARALLEL NE WIND SHOULD ALLOW FOR A NEARSHORE/OFFSHORE
GRADIENT IN SEAS AS WAVES MAX OUT AT 5 FT...MEANING THAT EVEN SCEC
HEADLINES MAY NOT QUITE BE MET. THIS WILL BE ESPECIALLY TRUE FOR
BRUNSWICK CTY WATERS WHERE THERE WILL BE A CONSIDERABLE LANDMASS
WAVE SHADOW. MONDAY WILL BRING A TURN TO A MORE ONSHORE/EASTERLY
FLOW. NORMALLY THIS WOULD NEGATE SOME OF THE AFOREMENTIONED FACTORS
AS LARGER WAVES ARE CARRIED FURTHER INTO THE MARINE ZONES. HOWEVER
THE VEER WILL OCCUR ALONG WITH QUITE A DROP IN WIND SPEED AS THE
HIGH MOVES OVER THE REGION. WAVES WILL DROP BY ABOUT A FOOT ON
AVERAGE.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 PM SATURDAY...SOUTHWEST FLOW WILL PREVAIL THROUGH THE PERIOD
WITH WATERS REMAINING ON WEST SIDE OF SURFACE HIGH. SPEEDS WILL
INCREASE FROM 10 TO 15 KT TUE TO 15 TO 20 KT WED AND THU. THIS IS A
DIRECT RESPONSE TO PIEDMONT TROUGH SETTING UP AND PINCHING THE
SURFACE GRADIENT. ADDITIONALLY ALONG THE IMMEDIATE COAST WIND SPEEDS
WILL BE ENHANCED EACH AFTERNOON BY THE SEABREEZE. SEAS 2 FT TUE
BUILD TO 2 TO 3 FT WED AND THU.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...MBB
NEAR TERM...REK
SHORT TERM...MBB
LONG TERM...III
AVIATION...DL
Hazardous weather outlook, May 31, 2:23 PM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
323 PM EDT SAT MAY 31 2014

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-011930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
323 PM EDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-011930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
323 PM EDT SAT MAY 31 2014

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 2 AM EDT SUNDAY
THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
May 31, 4:30 PM EST
Where
Coastal New Hanover forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

A young man who was swimming at Carolina Beach got pulled out to sea by a rip current and subsequently drowned. He was swimming between two lifeguard stands near Texas Avenue when the lifeguards saw him go underwater and not come back up.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal New Hanover2014-05-3124MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530105.